Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 62, NWS Pittsburgh, PA

June 15, 2003Preston County, Tucker County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Jun 15, 2003, 1:57 PM EDT for Preston County, Tucker County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2003, 1:57 PM EDT (17:57 UTC)
Expired
Jun 15, 2003, 5:00 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Preston County, WV, Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 147 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 151759
FFWPBZ
WVC077-093-152100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
157 PM EDT SUN JUN 15 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PRESTON COUNTY IN WEST VIRGINIA
  TUCKER COUNTY IN WEST VIRGINIA

* UNTIL 500 PM EDT

* AT 157 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED HEAVY
  RAIN OVER THE SOUTHERN HALF OF PRESTON COUNTY AND OVER MUCH OF
  TUCKER COUNTY. THE HEAVIEST RAIN IS OVER WOLF RUN AND HORSESHOE
  RUN IN TUCKER COUNTY AND SNOWY CREEK IN PRESTON COUNTY NEAR TERRA
  ALTA. 

* OTHER LOCATIONS IN THE WARNING INCLUDE...DAVIS...MASONTOWN...
  PARSONS...ROWLESBURG AND TERRA ALTA...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 10:24 AM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jun 15, 10:24 AM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1024 AM EDT SUN JUN 15 2003

ZONE UPDATE THIS MORNING TO ADJUST FIRST PERIOD. FOR THIS AFTN WE
HAVE CONFINED PCPN TO NRN WV, EXTREME SE OH AND PA COUNTIES ALONG
MASON-DIXON LINE.

FFA CONTINUES TIL 4PM OVER NRN WV AND GARRETT CTY MD DUE TO
SATURATED SOIL AND HIGH FLOW FROM RECENT HEAVY RAIN. IT WILL NOT
TAKE MUCH RAIN AT ALL TO CAUSE MORE HIGH WATER PROBLEMS.

REST UNCHANGED.

PIT   79  57  78  55 /  30  10  10  10
HLG   79  57  78  55 /  30  10  10  10
MGW   80  59  80  58 /  60  40  10  20
ZZV   80  59  79  57 /  30  20  10  20
PHD   80  59  79  57 /  30  20  10  20
FKL   78  55  76  53 /  10  10  10  10
DUJ   78  55  76  53 /  10  10  10  10
LBE   79  57  78  55 /  30  10  10  10
BTP   78  55  76  53 /  10  10  10  10
IDI   79  57  78  55 /  30  10  10  10
ODM   76  53  74  52 /  60  40  10  20

.PBZ...
MD...FLOOD WATCH FOR TODAY FOR ZONE MDZ001.

OH...NONE.
PA...NONE.
WV...FLOOD WATCH FOR TODAY FOR ZONES WVZ012...WVZ021>023...WVZ041.

RS
Hazardous weather outlook, Jun 15, 5:10 AM EDT, 8 hours 47 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-150915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
510 AM EDT SUN JUN 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

FLASH FLOODING IS POSSIBLE TODAY ACROSS NORTHERN WEST VIRGINIA IN
THE COUNTIES OF MARION...MONONGALIA...PRESTON...TUCKER AND WETZEL
AND IN GARRETT COUNTY MARYLAND. SCATTERED THUNDERSTORMS WITH HEAVY
DOWNPOURS ARE POSSIBLE IN THESE COUNTIES.

NO SEVERE THUNDERSTORMS ARE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS ON TUESDAY AND WEDNESDAY COULD PRODUCE HEAVY
DOWNPOURS THAT COULD RESULT IN FLASH FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTERS SHOULD REPORT RAINFALL AMOUNTS OF ONE INCH OR MORE.

In the hours before

Special weather statement, Jun 15, 1:46 PM EDT, 11 minutes before
MDZ001-WVZ023-041-152000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
146 PM EDT SUN JUN 15 2003

...HEAVY RAINFALL OVER THE AREA...

NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF HEAVY RAIN
OVER THE SOUTHERN HALF OF PRESTON COUNTY WV AND GARRETT COUNTY MD
AND ALL OF TUCKER COUNTY WV. RAINFALL RATES OF UP TO ONE INCH PER
HOUR ARE POSSIBLE. THE HEAVIEST RAIN IS OVER WOLF RUN AND HORSESHOE
RUN IN TUCKER COUNTY AND SNOWY CREEK IN PRESTON COUNTY NEAR TERRA
ALTA. IF YOU ARE TRAVELING WATCH FOR PONDING OF WATER ON ROADWAYS
AND IN POOR DRAINAGE AREAS.  HEAVY RAINFALL CAN QUICKLY REDUCE
VISIBILITIES.

A FLOOD WATCH IS IN EFFECT UNTIL 10 PM TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 9:43 PM EDTFlash Flood WarningPBZMarion3 hr
Jun 15, 2:26 AM EDTFlash Flood WarningPBZMarion3 hr
Jun 15, 3:25 AM EDTFlash Flood WarningPBZPreston3 hr

Nearby

Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.